Pennsylvania, 2015

Hail in Pennsylvania, June 23, 2015

June 23, 2015 · NWS BGM · 1 event in 1 county or zone

A shortwave trough moved across the Great Lakes Region Tuesday and the attendant surface low pressure system drifted northeast into central Quebec. This surface low pushed a cold front across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A shortwave trough moved across the Great Lakes Region Tuesday and the attendant surface low pressure system drifted northeast into central Quebec. This surface low pushed a cold front across the area. Showers and thunderstorms started to develop over the region late Tuesday afternoon and became severe by Tuesday evening as the thunderstorms moved east. These thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 12:55 PM EST, 1 hour earlier.

Area forecast discussion, Jun 23, 12:55 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE JUN 23 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY, AS A STRONG LOW
PRESSURE SYSTEM MOVES THROUGH EASTERN CANADA. THIS SYSTEM WILL
PUSH A WARM FRONT THROUGH THE AREA, FOLLOWED BY A TRAILING COLD
FRONT TODAY. SOME OF THE THUNDERSTORMS COULD HAVE DAMAGING WINDS
AND HEAVY RAIN. MOSTLY SUNNY SKIES AND PLEASANT TEMPERATURES WILL
RETURN ON WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
0945 AM UPDATE...
THE INITIAL LINE OF SHOWERS AND STORMS HAS RACED THROUGH AND
WEAKENED AS IT DID SO WITH ONLY A HANDFUL OF REPORTS OF WIND
DAMAGE OVER STEUBEN INTO CHEMUNG COUNTIES. THE WATCH HAS BEEN
DROPPED. SOME SHOWERS/STORMS STILL OVER NE PA INTO
DELAWARE/SULLIVAN COUNTIES BUT THESE WILL EXIT WITHIN THE NEXT
HOUR OR TWO. BEYOND THIS TIME QUESTION IS HOW MUCH THE ATMOSPHERE
CAN RECOVER BEFORE THE MAIN FRONT COMES THROUGH THIS AFTERNOON. AT
THIS POINT THREAT OF SEVERE WEATHER FOR THIS AFTERNOON APPEARS TO
BE MAINLY FROM AROUND BROOME COUNTY EASTWARD THEN SOUTHWARD INTO
NE PA AS THE FRONT WILL BE CLEARING AREAS FARTHER WEST. STILL,
CONVECTION WILL LIKELY BE MORE SCATTERED IN NATURE SO DON'T SEE A
HIGH PROBABILITY OF WIDESPREAD SEVERE WEATHER. UPDATES WERE MADE
TO POP/WEATHER GRIDS TO REFLECT THIS LATEST THINKING.

TONIGHT CLEARING SKIES AS TEMPS AND DEWPTS DROP INTO THE 50S.
STRONG BOUNDARY LAYER WINDS SO DO NOT EXPECT VALLEY FOG.

HIGH PRESSURE FROM THE OHIO VALLEY BUILDS IN WED TO BE OVER THE
REGION WED NGT. DRY SEASONABLE AIR.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
115 PM EDT UPDATE...
WED NIGHT IS EXPECTED TO BE DRY AS HIGH PRESSURE RESIDES OVER
THE REGION. BY THURS MORNING WE TRANSITION INTO A PATTERN WHERE WE
HAVE TROUGHING IN THE EAST AND RIDGING IN THE WEST. THIS WILL
ALLOW FOR A CHANCE FOR PRECIP OVER OUR AREA STARTING THURS AND
LASTING THRU THE PERIOD. A LOW PRESSURE SYSTEM WILL DRIFT ACROSS
THE MID WEST THEN OVER SOUTHERN PA THURS... WHICH MAY BRING
SHOWERS OVER THE CWA STARTING THURS MORNING. THE CHANCE FOR RAIN
SHOWERS WILL INCREASE DURING LATE AFTERNOON AND WILL REMAIN
THROUGH THE PERIOD. THIS PATTERN ALLOWS MULT WAVES TO MOVE
BRINGING MORE CHANCES FOR RAIN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
115 PM EDT UPDATE...
CLOSELY FOLLOWED WPC GUIDANCE.

A VERY ACTIVE PATTERN CONTINUES AND WILL REMAIN IN PLACE THRU THE
END OF THE FORECAST PERIOD. THIS PATTERN CONSISTS OF TROUGHING OVER
THE EAST AND RIDGING OVER THE WEST. KEPT A CHANCE FOR PRECIP OVER
THE CWA THRU THE WHOLE PERIOD. MULT WAVES WILL RIDE AROUND THE
TROUGH AND CREATE ENOUGH UPPR LVL SUPPORT FOR SHOWERS. THIS PATTERN
WILL ALSO CREATE CLOUDY SKIES ALONG WITH BELOW NORMAL TEMPS FOR THIS
TIME OF YR.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WE STILL HAVE THE CHANCE FOR SOME SHOWERS AND STORMS THIS
AFTERNOON AHEAD OF A COLD FRONT WITH THE BEST CHANCES BEING FOR
KAVP. CONFIDENCE AND COVERAGE IS NOT HIGH ENOUGH TO WARRANT
INCLUSION IN THE TAFS FOR THE REMAINDER OF THE SITES. MVFR AND
EVEN BRIEF IFR WILL BE POSSIBLE IN ANY SHOWERS OR STORMS THAT
OCCUR ALONG WITH GUSTY WINDS. CONDITIONS QUICKLY CLEAR BEHIND THE
FRONT THIS EVENING WITH RESTRICTION FREE CONDITIONS FOR THE
REMAINDER OF THE TAF PERIOD. THE EXCEPTION IS KELM WHICH MAY SEE
SOME MIST OR FOG OVERNIGHT.

STRONG GUSTY W/SW WINDS THIS AFTERNOON TURN NW BEHIND THE FRONT
AND DIMINISH THIS EVENING.

.OUTLOOK...

WED...VFR.

THURS/FRI/SAT/SUN...CHANCE OF SHRA AND ASSOCIATED RESTRICTIONS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...PCF/TAC
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...PCF
Hazardous weather outlook, Jun 23, 8:00 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 AM EDT TUE JUN 23 2015

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-241300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-
900 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION LATE THIS MORNING INTO EARLY
THIS AFTERNOON. A FEW THUNDERSTORMS ALONG THIS FRONT COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS MAY ALSO HAVE HEAVY
RAIN WHICH COULD CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ046-057-062-PAZ039-040-043-044-047-048-072-241300-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
900 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON. SOME
THUNDERSTORMS AHEAD OF THIS FRONT WILL HAVE DAMAGING WINDS AND
LARGE HAIL. THUNDERSTORMS WILL ALSO HAVE HEAVY RAIN WHICH COULD
CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 8:03 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
903 AM EDT TUE JUN 23 2015

NYZ057-231400-
DELAWARE NY-
903 AM EDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DELAWARE
COUNTY  ...

* AT 903 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOVINA CENTER TO 7
  MILES NORTH OF WILLOWEMOC...AND MOVING EAST AT 60 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ROXBURY AROUND 915 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BINGHAMTON.

&&

LAT...LON 4221 7453 4220 7453 4217 7446 4215 7450
      4215 7453 4212 7456 4204 7472 4239 7484
      4245 7465 4242 7461 4235 7443
TIME...MOT...LOC 1303Z 279DEG 60KT 4231 7480 4202 7471

ABS
Local storm report, Jun 23, 8:11 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 AM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     THURSTON                42.22N  77.27W
06/23/2015                   STEUBEN            NY   911 CALL CENTER

            FEW TREES DOWN

0712 AM     TSTM WND DMG     BATH                    42.34N  77.32W
06/23/2015                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN

0715 AM     TSTM WND DMG     CORNING                 42.15N  77.06W
06/23/2015                   STEUBEN            NY   911 CALL CENTER

            WIRES DOWN

0720 AM     TSTM WND DMG     CATON                   42.05N  77.03W
06/23/2015                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN IN CATON

0730 AM     TSTM WND DMG     SOUTHPORT               42.06N  76.81W
06/23/2015                   CHEMUNG            NY   FACEBOOK

            TREE DOWN

&&

BGM
Special weather statement, Jun 23, 9:33 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1033 AM EDT TUE JUN 23 2015

PAZ047-231500-
LUZERNE PA-
1033 AM EDT TUE JUN 23 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LUZERNE COUNTY  ...

* AT 1032 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER BEACH HAVEN...OR NEAR BERWICK...MOVING EAST AT 60 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  DRIFTON AND MOUNTAIN TOP AROUND 1040 AM EDT.
  FREELAND AND WOODSIDE-DRIFTON AROUND 1045 AM EDT.
  WHITE HAVEN AROUND 1050 AM EDT.
  STODDARTSVILLE AROUND 1055 AM EDT.

LAT...LON 4095 7621 4105 7623 4112 7623 4117 7563
      4116 7560 4112 7563 4112 7565 4113 7568
      4109 7577 4105 7577 4103 7574 4101 7574
      4092 7597 4090 7603
TIME...MOT...LOC 1432Z 261DEG 61KT 4106 7614

PCF
Special weather statement, Jun 23, 12:27 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT TUE JUN 23 2015

PAZ047-231815-
LUZERNE PA-
127 PM EDT TUE JUN 23 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LUZERNE COUNTY  ...

* AT 126 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER MAINVILLE...OR NEAR BLOOMSBURG...MOVING EAST AT 65 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BERWICK AROUND 130 PM EDT.
  NESCOPECK...ROCK GLEN AND BEACH HAVEN AROUND 135 PM EDT.
  CONYNGHAM AROUND 140 PM EDT.
  HAZLETON...WEST HAZLETON AND DRUMS AROUND 145 PM EDT.
  FREELAND...WOODSIDE-DRIFTON AND DRIFTON AROUND 150 PM EDT.
  WHITE HAVEN AROUND 155 PM EDT.
  STODDARTSVILLE AROUND 205 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4095 7621 4105 7623 4108 7623 4114 7562
      4112 7565 4113 7566 4112 7571 4109 7577
      4105 7577 4103 7574 4101 7574 4098 7583
      4090 7603
TIME...MOT...LOC 1726Z 263DEG 55KT 4097 7635

DJN
Special weather statement, Jun 23, 1:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT TUE JUN 23 2015

PAZ048-231900-
PIKE PA-
228 PM EDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PIKE COUNTY
...

* AT 227 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM SKYTOP TO NEAR EAST
  BANGOR...AND MOVING EAST AT 65 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MILFORD AND DINGMANS FERRY AROUND 245 PM EDT.

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7525
      4128 7526 4138 7471 4132 7479 4123 7487
      4121 7486 4116 7490 4108 7503
TIME...MOT...LOC 1827Z 262DEG 59KT 4122 7522 4091 7520

DJP

The radar

The Binghamton radar (KBGM), 142 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 23, 1:55 PM EST to 1:59 PM EST
Where
Pike County, Dingmans Ferry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -74.880

A severe thunderstorm developed over the area and produced one inch sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589317.